Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 69, NWS Jackson, MS

June 6, 2019Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 6, 2019, 10:35 PM CDT for Lowndes County, Mississippi. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2019, 10:35 PM CDT (03:35 UTC)
Expired
Jun 7, 2019, 12:00 AM CDT
In force
85 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

465 
WGUS54 KJAN 070335
FFWJAN
MSC087-070500-
/O.NEW.KJAN.FF.W.0069.190607T0335Z-190607T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1035 PM CDT Thu Jun 6 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East central Lowndes County in northeastern Mississippi...

* Until midnight CDT.

* At 1035 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3342 8829 3342 8843 3348 8841 3349 8828

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 9:14 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 6, 9:14 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
914 PM CDT Thu Jun 6 2019

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Arc of shallow convection continues to slowly exit northeast
portions at present. While some weak rotation has been seen in
some of the stronger cells, waning instability will limit
further convective strength until these cells move out.
Meanwhile, to the northwest, another arc of convection was moving
southeast out of central AR. These cells may put down some sub
severe wind as they enter northwest portions toward midnight, but
limited instability will dictate whether these actually make it
this far south. Majority of the latest CAM guidance only showing
isolated showers after midnight./GG/

Prior discussion below:

the ArkLaMiss this morning, the airmass has struggled to recover,
but a delayed onset to the expected shower/thunderstorm
redevelopment is now taking place and will maintain a threat for
severe storms/heavy rain as we go through the remainder of the
afternoon. These threats will have a small window of time as storm
threat should diminish early this evening. Given 200-300 m2/s2
effective SRH over eastern MS and up to 2000 j/kg MLCAPE, there is
concern for tornado development should intense updrafts manage to
develop. We should see convective potential wane overnight into
Friday morning before ramping back up Friday afternoon as a mid
level shortwave trough interacts with the moist and unstable
airmass. Given significant low to mid level flow supporting wind
damage potential, will maintain the marginal risk for severe
weather Friday, mainly southern portions of the forecast area
where the 12z HREF is showing greatest updraft intensity. /EC/

For Saturday into next Thursday, look for the weather
pattern to adjust and be one of diminishing rain chances (by Sun-
Mon) and cooler temperatures. The current weather maker, the
evolving mid/upper low, will shift across and then east of our area
by Sunday with a combo of shortwave ridging or NW flow to set in by
early/mid week. As we see the upper low traverse our area Friday
night into Sunday, we will maintain cyclonic flow aloft and see a
few waves of shortwave energy move through and support a few periods
of precip. We look to see some activity perhaps persist Friday
evening and move ESE with a extended period of time where not much
will occur due to lack of instability. Will only focus the better
PoPs for the start of the Friday night period and then reduce
chances quite a bit for the remainder of the night and into the
first part of Saturday.

As we continue to see the cyclonic flow support some convergence and
lift Saturday, PoPs will see an increase for the afternoon hours.
Most of this will be showers, but enough instability may develop
over the E-central and SE to support some isolated thunder. Aside
from that, this activity will be highly diurnally driven by then and
we will see the best moisture and lift steadily migrate eastward.
Will maintain some 20-50% PoPs Sunday, but keep it all showers.
Monday will continue the downward PoP trend with the remainder of
the week looking precip free as deeper dry air filters in.

As for temps, high temps will mostly stay in the 84-88 range through
Thu and this will be attributed to cloud cover initially, but then be
more driven by cooler low level temps as we see a front makes its
way through the area Monday night. This will result in cooler lows
and less humidity for Tue-Thu. Look for readings in the lower to mid
60s with some select areas touching some upper 50s briefly. /CME/

&&

.AVIATION...
00Z TAF discussion: Scattered showers will continue over eastern
areas early this evening with brief lowerings of ceiling and
visibility possible at MEI and GTR. Mostly VFR conditions early
this evening will become MVFR before midnight and continue through
mid morning Friday. Thereafter, conditions will improve to VFR by
afternoon, although showers and thunderstorms will begin to
increase in coverage once again./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  86  70  84 /  31  80  60  51
Meridian      72  86  70  84 /  45  80  76  63
Vicksburg     72  85  71  84 /  36  80  38  30
Hattiesburg   74  87  72  86 /  42  79  72  64
Natchez       73  85  71  85 /  39  80  45  29
Greenville    71  84  71  84 /  39  77  49  32
Greenwood     71  83  70  84 /  40  80  45  54

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
349 PM CDT Thu Jun 6 2019

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>037-040>044-
047>050-072100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Scott-
349 PM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ029>033-038-039-045-046-051-052-072100-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-
349 PM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

For the remainder of this afternoon, a few strong to severe
storms could develop. The storms may be capable of producing a
few damaging wind gusts, and tornado cannot be ruled out as well.
Storms could produce locally heavy rainfall that may lead to
localized flash flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ023>026-MSZ053>056-059>064-072100-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-
349 PM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday

A few severe storms capable of producing damaging wind gusts will
be possible Friday for locations mainly south of the Interstate
20 corridor.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday.

MSZ057-058-065-066-072>074-072100-
Jasper-Clarke-Covington-Jones-Marion-Lamar-Forrest-
349 PM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon and again Friday

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

For the remainder of this afternoon, a few strong to severe
storms could develop. The storms may be capable of producing a
few damaging wind gusts, and tornado cannot be ruled out as well.
Storms could produce locally heavy rainfall that may lead to
localized flash flooding.

A few severe storms capable of producing damaging wind gusts will
be possible Friday for locations mainly south of the Interstate
20 corridor.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon and Friday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jun 6, 6:24 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
624 PM CDT Thu Jun 6 2019

MSZ026-070000-
Grenada MS-
624 PM CDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRENADA COUNTY UNTIL 700
PM CDT...

At 624 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bew Springs, or near Grenada, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bew Springs around 635 PM CDT.
  Grenada around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3387 8977 3387 8966 3368 8987 3368 8989
      3380 9003 3381 9002 3381 8998 3382 8998
      3383 8993 3390 8993 3390 8977
TIME...MOT...LOC 2324Z 226DEG 11KT 3377 8992

JM
Special weather statement, Jun 6, 7:52 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
752 PM CDT Thu Jun 6 2019

MSZ030-031-033-070115-
Lowndes MS-Oktibbeha MS-Clay MS-
752 PM CDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA...
SOUTHEASTERN CLAY AND NORTHWESTERN LOWNDES COUNTIES UNTIL 815 PM
CDT...

At 752 PM CDT, Meteorologists were tracking a strong thunderstorm
near Muldrow, or 7 miles east of Starkville, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Muldrow around 800 PM CDT.
  Tibbee around 805 PM CDT.
  West Point and Waverly around 815 PM CDT.

Other locations impacted by this storm include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3340 8864 3347 8879 3368 8868 3368 8859
      3360 8839
TIME...MOT...LOC 0052Z 214DEG 18KT 3348 8869

JM
Special weather statement, Jun 6, 9:29 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
929 PM CDT Thu Jun 6 2019

MSZ031-039-070300-
Lowndes MS-Noxubee MS-
929 PM CDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOXUBEE AND LOWNDES
COUNTIES UNTIL 1000 PM CDT...

At 928 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bigbee Valley, or 7 miles northwest of Pickensville, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Noxubee and Lowndes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3318 8832 3318 8865 3349 8863 3354 8827
TIME...MOT...LOC 0228Z 266DEG 19KT 3329 8837

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:52 PM CDTSpecial Weather StatementJANLowndes23 min
Jun 6, 7:54 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha41 min
Jun 6, 9:29 PM CDTSpecial Weather StatementJANLowndes31 min
Jun 6, 10:07 PM CDTFlash Flood WarningJANLowndes113 min
Jun 7, 1:30 AM CDTSpecial Weather StatementJANHumphreys, Sharkey60 min
Jun 7, 2:05 AM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo40 min
Jun 7, 2:41 AM CDTSpecial Weather StatementJANYazoo34 min
Jun 7, 2:54 AM CDTSpecial Weather StatementJANWarren51 min
Jun 7, 3:28 AM CDTSpecial Weather StatementJANHinds62 min
Jun 7, 3:33 AM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin57 min
Jun 7, 7:00 AM CDTSpecial Weather StatementJANSimpson45 min
Jun 7, 7:33 AM CDTSpecial Weather StatementJANSmith27 min
Jun 7, 7:53 AM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith52 min
Jun 7, 8:43 AM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton47 min
Jun 7, 9:33 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale42 min
Jun 7, 1:37 PM CDTSpecial Weather StatementJANHinds38 min
Jun 7, 2:22 PM CDTSpecial Weather StatementJANLeake38 min
Jun 7, 2:25 PM CDTSevere Thunderstorm WarningJANLeake, Madison50 min
Jun 7, 3:02 PM CDTSpecial Weather StatementJANNeshoba, Newton28 min
Jun 7, 3:09 PM CDTSpecial Weather StatementJANJones36 min
Jun 7, 3:33 PM CDTSevere Thunderstorm WarningJANForrest, Jones23 min
Jun 7, 3:40 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba54 min
Jun 7, 3:59 PM CDTSpecial Weather StatementJANLowndes31 min
Jun 7, 4:02 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha58 min
Jun 7, 6:04 PM CDTSpecial Weather StatementJANCovington26 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.